Nonexistence of Periodic Orbits for Forced–Damped Potential Systems in Bounded Domains


We prove \(L^r\)-estimates on periodic solutions of periodically forced, linearly damped mechanical systems with polynomially bounded potentials. The estimates are applied to obtain a nonexistence result of periodic solutions in bounded domains, depending on an upper bound on the gradient of the potential. The results are illustrated on examples.

This is a preview of subscription content, log in to check access.

Access options

Buy single article

Instant unlimited access to the full article PDF.

US$ 39.95

Price includes VAT for USA

Subscribe to journal

Immediate online access to all issues from 2019. Subscription will auto renew annually.

US$ 99

This is the net price. Taxes to be calculated in checkout.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5


  1. Arnol’d, V.I.: Mathematical Methods of Classical Mechanics, vol. 60. Springer, Berlin (2013)

  2. Bajaj, A.: Bifurcations in a parametrically excited non-linear oscillator. Int. J. Non-Linear Mech. 22(1), 47–59 (1987)

  3. Bendixson, I.: Sur les courbes définies par des équations différentielles. Acta Math. 24(1), 1–88 (1901)

  4. Breunung, T., Haller, G.: When does a Steady-State Response Exist in a Periodically Forced Multi-Degree-of-Freedom Mechanical System? arXiv e-prints arXiv:1907.03605 (2019)

  5. Busenberg, S., Vandendriessche, P.: A method for proving the non-existence of limit cycles. J. Math. Anal. Appl. 172(2), 463–479 (1993)

  6. Capietto, A., Wang, Z., et al.: Periodic solutions of liénard equations at resonance. Differ. Integral Eq. 16(5), 605–624 (2003)

  7. Demidowitsch, W.: Eine Verallgemeinerung des Kriteriums von Bendixson. ZAMM-J. Appl. Math. Mech. 46(2), 145–146 (1966)

  8. Denegri, C.M.: Limit cycle oscillation flight test results of a fighter with external stores. J. Aircr. 37(5), 761–769 (2000)

  9. Dulac, H.: Recherche des cycles limites. C. R. Acad. Sci. Paris 204, 1703–1706 (1937)

  10. Fečkan, M.: A generalization of Bendixsons criterion. Proc. Am. Math. Soc. 129(11), 3395–3399 (2001)

  11. Gaines, R., Mawhin, J.: Coincidence degree and nonlinear differential equations. In: Lecture Notes in Mathematics. Springer, Berlin (1977)

  12. Guckenheimer, J., Holmes, P.: Nonlinear oscillations, dynamical systems, and bifurcations of vector fields. In: Applied Mathematical Sciences. Springer, New York (2002)

  13. Habib, G., Kerschen, G.: Suppression of limit cycle oscillations using the nonlinear tuned vibration absorber. Proc. R. Soc. A Math. Phys. Eng. Sci. 471(2176), 20140976 (2015)

  14. Insperger, T., Stépán, G.: Updated semi-discretization method for periodic delay-differential equations with discrete delay. Int. J. Numer. Methods Eng. 61(1), 117–141 (2004)

  15. Kelley, A.: Changes of variables near a periodic orbit. Trans. Am. Math. Soc. 126(2), 316–334 (1967)

  16. Kelley, A.: Changes of variables near a periodic surface or invariant manifold. Trans. Am. Math. Soc. 131(2), 356–364 (1968)

  17. Ko, J., Kurdila, A.J., Strganac, T.W.: Nonlinear control of a prototypical wing section with torsional nonlinearity. J. Guid. Control Dyn. 20(6), 1181–1189 (1997)

  18. Lagrange, J., Poinsot, L.: Traité de la résolution des équations numériques de tous les degrés: aved des notes sur plusieurs points de la théorie des équatins algébriques. Bachelier (1826)

  19. Liang, S.: The rate of decay of stable periodic solutions for Duffing equation with L\(^p\)-conditions. Nonlinear Differ. Equ. Appl. NoDEA 23(2), 15 (2016)

  20. Liapounoff, A.: Problème général de la stabilité du mouvement. In Annales de la Faculté des sciences de Toulouse: Mathématiques, vol. 9, pp. 203–474. Gauthier-Villars, Imperium-Editeur; ed. privat, Imperium-Libraire (1907)

  21. Smith, R.A.: An index theorem and Bendixson’s negative criterion for certain differential equations of higher dimension. Proc. R. Soc. Edinb. Sect. A Math. 91(1–2), 63–77 (1981)

  22. Ward Jr., J.R., et al.: Periodic solutions of ordinary differential equations with bounded nonlinearities. Topol. Methods Nonlinear Anal. 19(2), 275–282 (2002)

Download references


The author would like to thank Thomas Breunung and George Haller for several useful comments and suggestions. The author would like to thank the anonymous reviewers for their helpful comments and suggestions.


No funding has been receive.

Author information

Correspondence to Florian Kogelbauer.

Ethics declarations

Conflict of interest

The authors declare that they have no conflict of interest.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Communicated by Dr. Alain Goriely.

Appendix: An Estimate on the Positive Root of Certain Polynomials

Appendix: An Estimate on the Positive Root of Certain Polynomials

In this section, we prove an upper bound on the roots of certain polynomial equations, appearing in the estimates for nonlinearly softening potentials. They are of theoretical interest, as, for the analytical use of the estimates with nonlinearities greater than four, no explicit solution formula for the polynomial roots exists.

Lemma 4

Let A, B and C be positive real numbers and let \(s\ge 2\) be a real number. The unique positive root \(y^*\) of the polynomial

$$\begin{aligned} P(y)=Ay^s-By-C, \end{aligned}$$

can be bounded from above as

$$\begin{aligned} y^*\le \overline{y}+\sqrt{2\frac{|P(\overline{y})|}{P''(\overline{y})}}, \end{aligned}$$


$$\begin{aligned} \overline{y}=\left( \frac{B}{sA}\right) ^{\frac{1}{s-1}}. \end{aligned}$$


First, we note that the derivative of the polynomial P,

$$\begin{aligned} P'(y)=sAy^{s-1}-B, \end{aligned}$$

has a unique positive zero, which we denote as

$$\begin{aligned} \overline{y}=\left( \frac{B}{sA}\right) ^{\frac{1}{s-1}}. \end{aligned}$$

In particular,

$$\begin{aligned} \begin{aligned} P(\overline{y})&=A\left( \frac{B}{sA}\right) ^{\frac{s}{s-1}}-B\left( \frac{B}{sA}\right) ^{\frac{1}{s-1}}-C=\frac{(AB)^{\frac{s}{s-1}}}{(As)^{\frac{s+1}{s-1}}}\left( s^{\frac{1}{s-1}}-s^{\frac{s}{s-1}}\right) -C\\ {}&<0, \end{aligned} \end{aligned}$$

which follows from \(s^{s-1}>1\), by assumption.

Since \(y\mapsto P(y)\) is convex for \(y>0\),

$$\begin{aligned} P''(y)=s(s-1)Ay^{s-2}> 0, \end{aligned}$$

by the assumption \(s\ge 2\), it follows that, indeed, P has a unique positive solution \(y^*\) with \(\overline{y}\le y^*\).

By (79), we can write

$$\begin{aligned} P(y)=\int _{\overline{y}}^{y}\int _{\overline{y}}^{\eta }p''(\xi )\, \mathrm{d}\xi \, \mathrm{d}\eta + P(\overline{y}). \end{aligned}$$

Since, again by the assumption that \(s\ge 2\), the function \(y\mapsto P''(y)\) is monotonically increasing,

$$\begin{aligned} P'''(y)=s(s-1)(s-2)y^{s-3}\ge 0, \end{aligned}$$

for \(y>0\), and it follows that \(\inf _{\xi \in [\overline{y},\eta ]}P''(\xi )=P''(\overline{y})\), for any \(\eta \ge \overline{y}\). Therefore, we can bound (82) as

$$\begin{aligned} \begin{aligned} P(y)&=\int _{\overline{y}}^{y}\int _{\overline{y}}^{\eta }P''(\xi )\, \mathrm{d}\xi \, \mathrm{d}\eta + P(\overline{y})\\&\ge \int _{\overline{y}}^{y}\int _{\overline{y}}^{\eta }P''(\overline{y})\, \mathrm{d}\xi \, \mathrm{d}\eta + P(\overline{y})=P''(\overline{y})\int _{\overline{y}}^{y}(\eta -\overline{y})\, \mathrm{d}\eta + P(\overline{y})\\ {}&=\frac{P''(\overline{y})}{2}y^2-\overline{y}P''(\overline{y})y+\frac{P''(\overline{y})\overline{y}^2}{2}+P(\overline{y}), \end{aligned} \end{aligned}$$

for \(y\ge \overline{y}\).

In particular, the unique positive zero of P can be bounded from above by the positive root of the right-hand side in (84), i.e., by

$$\begin{aligned} y^{+}=\overline{y}+\sqrt{2\frac{|P(\overline{y})|}{P''(\overline{y})}}, \end{aligned}$$

where we have used (80). This proves the claim. \(\square \)

Remark 8

The quadratic function \(y\mapsto \frac{P''(\overline{y})}{2}y^2-\overline{y}p''(\overline{y})y+\frac{P''(\overline{y})\overline{y}^2}{2}+P(\overline{y})\) in (84) defines a parabola with crest at \(\overline{y}\). Since the global minimum of P is attained at \(\overline{y}\) as well and since the growth rate of P is greater than or equal to the growth rate of the parabola by the assumption \(p\ge 2\), we can, indeed, bound the zero of P from above by the positive zero of the parabola, c.f. Fig. 6.

We note that—thanks to the special structure of the polynomial, bound (76) improves classical, general a priori bounds on the zeros of polynomials. We compare (76), e.g., with the Lagrange bound (Lagrange and Poinsot 1826),

$$\begin{aligned} y^*\le \max \left\{ 1,\sum _{k=0}^{n-1}{\left| \frac{P_k}{P_n}\right| }\right\} , \end{aligned}$$

for the polynomial \(P(y)=\sum _{k=1}^{n}P_ky^k\). For the polynomial \(P(y)=y^5-y-1\), for which \(y^*=1.1673\), we find that (86) predicts \(y^*\le 2\), while the parabolic bound (76) predicts \(y^*\le 1.38516\).

Fig. 6

The polynomial functions \(P(y)=y^5-y-1\) and parabola (84) with \(\overline{y}=0.66874\). The positive zero of the parabola is attained at 1.38516, while the unique positive zero of P is attained at 1.1673

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Kogelbauer, F. Nonexistence of Periodic Orbits for Forced–Damped Potential Systems in Bounded Domains. J Nonlinear Sci (2020) doi:10.1007/s00332-020-09607-y

Download citation


  • Nonexistence of periodic orbits
  • Forced-damped mechanical systems
  • \(L^p\)-estimates

Mathematics Subject Classification

  • 37N05
  • 70K40